Generic Name: guaifenesin/phenylephrine/phenylpropanolamine (gwye FEN e sin/fen ill EFF rin/fen ill proe pa NOLE a meen)Brand Names: Ami-Tex, Banex, Dura-Gest, Duratex, Enomine, Entex, Fentex, Guaifenex, Phenylfenesin, Quintex
Guaifenesin is an expectorant. It is used to break up congestion and mucous to ease breathing. Guaifenesin thins mucous, increases lubrication of the respiratory tract (lungs, nose, and throat), and increases the removal of mucous.
Phenylpropanolamine and phenylephrine are decongestants. They constrict (shrink) blood vessels (veins and arteries), which reduces the swelling of mucous membranes in areas such as the nose and sinuses.
Guaifenesin/phenylephrine/phenylpropanolamine is used to treat the symptoms of the common cold and of infections of your sinuses, your lungs, and your throat.
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.
Guaifenesin/phenylephrine/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.What is the most important information I should know about Ami-Tex (guaifenesin/phenylephrine/phenylpropanolamine)?
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.Drink plenty of extra fluids while taking this medication. Do not crush or chew the tablets. Swallow them whole or break them in half where they are scored to make them easier to swallow if needed.
Before taking this medication, tell your doctor if you have
high blood pressure or any other type of heart disease,
a peripheral vascular disorder (poor circulation),
glaucoma or increased pressure in the eyes,
an overactive thyroid, or
difficulty urinating or an enlarged prostate.
You may not be able to take guaifenesin/phenylephrine/phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.Guaifenesin/phenylephrine/phenylpropanolamine is in the FDA pregnancy category C. This means that it is not known whether guaifenesin/phenylephrine/phenylpropanolamine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. Guaifenesin/phenylephrine/phenylpropanolamine passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 65 years of age, you may be more likely to experience side effects from guaifenesin/phenylephrine/phenylpropanolamine. You may require a lower dose of this medication. Guaifenesin/phenylephrine/phenylpropanolamine has not been approved for use by children younger than 6 years of age.
Take guaifenesin/phenylephrine/phenylpropanolamine exactly as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.Take guaifenesin/phenylephrine/phenylpropanolamine with food if stomach upset occurs. Do not crush or chew the tablets. Swallow them whole or break them in half where they are scored to make them easier to swallow if needed.
To ensure that you get a correct dose, measure the liquid form of guaifenesin/phenylephrine/phenylpropanolamine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.Store guaifenesin/phenylephrine/phenylpropanolamine at room temperature away from moisture and heat.
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.
Symptoms of a guaifenesin/phenylephrine/phenylpropanolamine overdose include vomiting, high blood pressure (headache, red face, blurred vision), an irregular heartbeat, and numbness of the fingers or toes.What should I avoid while taking Ami-Tex (guaifenesin/phenylephrine/phenylpropanolamine)?Use caution when driving, operating machinery, or performing other hazardous activities. Guaifenesin/phenylephrine/phenylpropanolamine may cause dizziness. If you experience dizziness, avoid these activities.
Other, less serious side effects may be more likely to occur. Continue to take guaifenesin/phenylephrine/phenylpropanolamine and talk to your doctor if you experience
dizziness or headache;
nervousness, restlessness, or insomnia;
nausea or stomach upset; or
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.What other drugs will affect Ami-Tex (guaifenesin/phenylephrine/phenylpropanolamine)?Do not take guaifenesin/phenylephrine/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Heart medications such as methyldopa (Aldomet), reserpine (Serpalan, Serpasil), and guanethidine (Ismelin) may have decreased effects. Talk to your doctor before taking guaifenesin/phenylephrine/phenylpropanolamine.
Do not take other over-the-counter cough, cold, allergy, diet, or sleep aids while taking guaifenesin/phenylephrine/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain guaifenesin, phenylephrine, phenylpropanolamine, or other similar drugs. You may accidentally take too much of these medicines.
Drugs other than those listed here may also interact with guaifenesin/phenylephrine/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including herbal products.
Guaifenesin/phenylephrine/phenylpropanolamine is available with a prescription under the brand names Entex and Dura-Gest. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.
Entex, 200 mg of guaifenesin, 5 mg of phenylephrine, and 45 mg of phenylpropanolamine--orange/white capsules
Entex Liquid, 100 mg of guaifenesin, 5 mg of phenylephrine, and 20 mg of phenylpropanolamine with 5% alcohol per 5 mL (1 teaspoon)-- orange-colored liquid
Dura-Gest, 200 mg of guaifenesin, 5 mg of phenylephrine, and 45 mg of phenylpropanolamine--gray/white capsules